Alert archive / Kansas / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 131, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Sep 20, 2021, 5:02 PM CDT for Johnson County, Wyandotte County, Kansas. It was in force for 28 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 20, 2021, 5:02 PM CDT (22:02 UTC)
- Expired
- Sep 20, 2021, 5:30 PM CDT
- In force
- 28 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Johnson County, KS, Wyandotte County, KS
The radar
The Pleasant Hill radar (KEAX), 59 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 20, 5:12 PM CDT | HAIL 1 | 4 Wsw Shawnee, KS | |
| Sep 20, 5:26 PM CDT | HAIL 1 | 3 Sse Lake Quivira, KS | DELAYED REPORT FROM MPING. |
| Sep 20, 5:28 PM CDT | HAIL 0.75 | 3 Sw Merriam, KS | DELAYED REPORT FROM MPING. |
| Sep 20, 5:28 PM CDT | HAIL 1 | 2 Se Lake Quivira, KS | |
| Sep 20, 5:30 PM CDT | HAIL 1 | 2 W Merriam, KS | DELAYED REPORT FROM MPING. |
| Sep 20, 5:40 PM CDT | HAIL 1.75 | 2 W Merriam, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 20, 3:25 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.0 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 583 J/kg
- Mixed-layer CIN
- -288 J/kg
- Mixed-layer LCL
- 1142 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
918
WUUS53 KEAX 202202
SVREAX
KSC091-209-202230-
/O.NEW.KEAX.SV.W.0131.210920T2202Z-210920T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
502 PM CDT Mon Sep 20 2021
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Southwestern Wyandotte County in northeastern Kansas...
Northern Johnson County in east central Kansas...
* Until 530 PM CDT.
* At 502 PM CDT, a severe thunderstorm was located over De Soto,
moving east at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Overland Park, Olathe, Shawnee, Lenexa, Leawood, Merriam, De Soto,
Edwardsville, Lake Quivira, Kansas City, Lackmans, Holliday,
Clearview City and Muncie.
This includes the following highways...
Interstate 35 in Kansas between mile markers 217 and 228.
Interstate 435 between mile markers 0 and 10, and between mile
markers 78 and 83.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3899 9498 3898 9495 3900 9493 3899 9491
3903 9491 3911 9473 3888 9463 3887 9500
3897 9503
TIME...MOT...LOC 2202Z 249DEG 25KT 3893 9494
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Klaus1 follow-up statement
428
WWUS53 KEAX 202217
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
517 PM CDT Mon Sep 20 2021
KSC091-209-202230-
/O.CON.KEAX.SV.W.0131.000000T0000Z-210920T2230Z/
Wyandotte KS-Johnson KS-
517 PM CDT Mon Sep 20 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHWESTERN WYANDOTTE AND NORTHEASTERN JOHNSON COUNTIES...
At 517 PM CDT, a severe thunderstorm was located over Lenexa, moving
east at 30 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Overland Park, Olathe, Shawnee, Lenexa, Leawood, Merriam,
Edwardsville, Lake Quivira, Kansas City, Muncie, Lackmans and
Holliday.
This includes the following highways...
Interstate 35 in Kansas between mile markers 219 and 228.
Interstate 435 between mile markers 0 and 10, and between mile
markers 78 and 83.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3911 9473 3888 9463 3891 9490 3899 9491
3902 9491
TIME...MOT...LOC 2217Z 249DEG 25KT 3897 9482
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KlausWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 3:04 PM CDT, 1 hour 58 minutes earlier.
Area forecast discussion, Sep 20, 3:04 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 304 PM CDT Mon Sep 20 2021 .Discussion... Issued at 303 PM CDT MON SEP 20 2021 Message of the Day - A broken line of storms will move through much of the area this afternoon and evening. A couple of strong to severe storms are possible mainly along and east of I-35 between 3 PM and 10 PM. Isolated strong wind gusts up to 60 mph and hail up to quarter- sized are the main concerns. - The rest of the week will be dry with high temperatures in the 70s and low temperatures in the 40s/50s. Discussion So far today has been on the warmer side again with southwest winds gusting up to 25 mph. The well advertised cold front has started moving through the area, currently stretching from Nodaway County, MO to Doniphan County, KS. This means temperatures in far northwest MO/northeast KS have likely reached their peak and will now start to fall. Those west of I-35 will have temperatures in the upper 60s to low 70s by 5-6 PM. The KC Metro over to Kirksville will see temperatures in the upper 60s to 70s around 7-8 PM, with central MO finally seeing the big temperature drop by 10 PM. Storms are expected to develop along the front any time now, west of I-35. The front and storms should reach the I-35 corridor closer to 5 PM and then our central MO counties around 8-9 PM. Storms will be in a thin broken line. A few strong to severe storms are possible, mainly along and east of I-35. This is where we are seeing plenty of sunshine and destabilization. SB CAPE is around 2000-3000 J/kg. A deep upper level trough is also moving overhead, generating around 30-35 kts of deep layer shear in the same area. Strong winds are the main concern, but hail up to quarter-sized is possible especially when storms initially develop. The best time for strong to severe storms will be between now (3 PM) and 10 PM. High pressure and beautiful fall weather will follow the cold front. Highs will be in the low to mid 70s the next few days with low temperatures in the 40s Wednesday and Thursday morning. The surface high pressure will slide east Thursday night, shifting winds back to the southwest. This will help temperatures reach the upper 70s to low 80s Friday. A weak and dry cold front will then pass through Friday evening keeping the 70s around for Saturday. The widespread 80 degree temperatures will make a comeback though at the end of the weekend. && .Aviation...(For the 18Z TAFS through 18Z Tuesday Afternoon) Issued at 1240 PM CDT MON SEP 20 2021 A broken line of storms is still expected to move through most of the area starting this afternoon through the early overnight hours. Storms should develop along a cold front in northwest MO after 18Z and will expand in coverage and move southeast. The front and storms should reach the I-35 corridor around 21Z-22Z and then central MO closer to 02Z. Some lower visibility and ceilings may accompany the storms as they move through. Storms will gradually exit the area overnight. Clouds will gradually clear as well in the morning. Winds will be breezy ahead of and behind the frontal passage. They are forecast to become light again Tuesday evening. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Atkins Aviation...Atkins
Hazardous weather outlook, Sep 20, 5:17 AM CDT, 11 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 517 AM CDT Mon Sep 20 2021 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-211030- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 517 AM CDT Mon Sep 20 2021 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Thunderstorms will be possible this afternoon and evening as a cold front moves through the area. A few storms may be strong to briefly severe with small hail and gusty winds. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected.
In the hours before
Special weather statement, Sep 20, 4:00 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
400 PM CDT Mon Sep 20 2021
KSZ025-102-MOZ012-020-202130-
Doniphan KS-Atchison KS-Buchanan MO-Andrew MO-
400 PM CDT Mon Sep 20 2021
...A strong thunderstorm will impact portions of southeastern
Doniphan, northeastern Atchison, Buchanan and south central Andrew
Counties through 430 PM CDT...
At 400 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rushville, or near Atchison, moving east at 40 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
St. Joseph, Atchison, Wathena, Elwood, Troy, Country Club Villa,
Country Club, Agency, Dearborn, Rushville, Doniphan, De Kalb, St.
Joseph Airport, Faucett and Bendena.
This includes the following highways...
Interstate 29 between mile markers 32 and 53.
Interstate 229 between mile markers 0 and 11.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern and west central Missouri.
&&
LAT...LON 3977 9518 3987 9476 3953 9472 3958 9527
TIME...MOT...LOC 2100Z 251DEG 35KT 3964 9507
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
KlausSpecial weather statement, Sep 20, 4:06 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
406 PM CDT Mon Sep 20 2021
KSZ025-103-MOZ020-028-202130-
Atchison KS-Leavenworth KS-Platte MO-Buchanan MO-
406 PM CDT Mon Sep 20 2021
...A strong thunderstorm will impact portions of northwestern
Leavenworth, southeastern Atchison, southwestern Buchanan and
northwestern Platte Counties through 430 PM CDT...
At 405 PM CDT, Doppler radar was tracking a strong thunderstorm near
Nortonville, or 11 miles south of Atchison, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Leavenworth, Atchison, Weston, Easton, Lewis And Clark Village,
Iatan, Fort Leavenworth, Lowemont, Cummings, Potter, Bean Lake and
Lewis And Clark Vi.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern Kansas...and northwestern and west central Missouri.
&&
LAT...LON 3958 9509 3956 9494 3952 9491 3936 9488
3934 9518 3942 9518 3942 9536 3945 9536
TIME...MOT...LOC 2105Z 247DEG 28KT 3941 9521
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
KlausSpecial weather statement, Sep 20, 4:36 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
436 PM CDT Mon Sep 20 2021
MOZ004-013-202200-
De Kalb MO-Gentry MO-
436 PM CDT Mon Sep 20 2021
...A strong thunderstorm will impact portions of southern Gentry and
northern DeKalb Counties through 500 PM CDT...
At 436 PM CDT, Doppler radar was tracking a strong thunderstorm over
King City, or 12 miles northwest of Maysville, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
King City, Union Star, Mcfall, Fairport, Ford City and Santa Rosa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central and northwestern Missouri.
&&
LAT...LON 4007 9422 4004 9422 4003 9421 3992 9420
3989 9460 3994 9461 4014 9460 4021 9423
TIME...MOT...LOC 2136Z 253DEG 26KT 4002 9451
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
KlausThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 4:06 PM CDT | Special Weather Statement | EAX | Atchison | 24 min |
| Sep 20, 5:29 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Wyandotte | 46 min |
| Sep 20, 6:13 PM CDT | Severe Thunderstorm Warning | EAX | Linn | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.